Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 9, NWS Pocatello, ID

July 18, 2002Fremont County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 18, 2002, 6:26 PM MDT for Fremont County, Idaho. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2002, 6:26 PM MDT (00:26 UTC)
Expired
Jul 18, 2002, 7:30 PM MDT
In force
64 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Fremont County, ID

The radar

The Pocatello radar (KSFX), 163 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.4 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2786 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

445 
WUUS55 KPIH 190026
SVRPIH
IDC043-190130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
626 PM MDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN POCATELLO/IDAHO FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FREMONT COUNTY IN SOUTHEAST IDAHO

* UNTIL 730 PM MDT

* AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DRUMMOND...OR ABOUT 10 MILES SOUTHEAST OF
  ASHTON...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARM RIVER AT 645 PM MDT

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN POCATELLO/IDAHO FALLS.

LAT...LON 4431 11150 4392 11141 4396 11106 4435 11104

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:20 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 18, 3:20 PM MDT, 3 hours 6 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
320 PM MDT THU JUL 18 2002

MID LEVEL MSTR CONTINUES TO STREAM INTO ID FROM THE SE AROUND THE
UPPER LOW OVR N CEN CA.  CONVECTION OCCURRING OVR MOST OF THE HIGHER
ELEVATIONS IN RESPONSE TO THE AFTN INSTABILITY.  PW VALUES IN EXCESS
OF 1 INCH HAVE CREATED THE POTENTIAL FOR LOCALLY HEAVY RAINFALL
AMOUNTS ...AS THE CELLS HAVE TRENDED TO MOVE SLOWLY OR EVEN BACKBUILD.
THIS TREND SHOULD CONTINUE INTO THE EVENING...BUT BELIEVE THE THREAT
TO REMAIN LOCALIZED.  THUS...WILL NOT GO WITH A FLASH FLOOD WATCH.

AS UPPER LOW BEGINS TO BREAK DOWN AND DRIFT TO THE NE...CONVECTION
WILL AGAIN BE POSSIBLE ON FRI...BUT MODELS PROJECTING MOST OF THE MSTR
TO BE OVER THE NRN CWA.   WILL CARRY THE HIGHEST POPS OVR THE CEN MTNS
AND NE HIGHLANDS.  LINGERING MSTR OVR NE HIGHLANDS ON SAT WILL GIVE A
CONTINUED CHANCE FOR CONVECTIVE ACTIVITY IN THE AFTN/EVE...BUT
COVERAGE SHOULD BE LIMITED.

ANOTHER MINOR WAVE IN THE UPPER FLOW MAKES ITS WAY INTO SE ID ON TUE.
THIS SHOULD BE GOOD FOR ANOTHER THREAT OF CONVECTION...BUT NOT AS
WIDESPREAD AS THE CURRENT EVENT.  UPPER HIGH/RIDGE BEGINS TO BUILD
BACK INTO THE 4 CORNERS AREA BY WED.  THIS SHOULD LEAVE SE ID DRY AND
A LITTLE WARMER.

HEDGES

.KSFX...OPERATIONAL...VCP 11

BYI 60/85/56 620

.PIH...NONE.

PIH BB 060/087 055/086 086 07422

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 1:38 PM MDTSevere Thunderstorm WarningPIHBannock37 min
Jul 19, 2:18 PM MDTSevere Thunderstorm WarningPIHBingham27 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.